October 2, 2021

New Guidelines Advise on Treatment Delays and Substitutions

By pr0y3ct0m4l

The drop in the number of osteoporosis treatment visits is very concerning, according to Susan Williams, MD, an endocrinologist at the Cleveland Clinic in Ohio. “Just like any chronic condition, it is vitally important to continue treatment in order to have the best possible outcome; in the case of osteoporosis, that means preventing fractures in the future,” says Dr. Williams.

“Whether it is continuing to take an oral medication, calcium supplements, vitamin D, or an injectable medication, it is critical to not stop the treatment until you have talked with your doctor,” she says. Depending on the medication you’ve been prescribed, if treatment is abruptly stopped, fracture risk can rise dramatically, she adds.

In response to the disruption of care that the coronavirus has caused, the American Society for Bone and Mineral Research, American Association of Clinical Endocrinologists, Endocrine Society, European Calcified Tissue Society, and National Osteoporosis Foundation have released guidelines to help healthcare professionals who are treating people with osteoporosis during the social distancing challenges of the COVID-19 era.

The joint recommendations include the following:

For people who are taking Prolia (denosumab), experts recommend considering a delay in treatment. If the delay exceeds one month (that is, seven months from the most recent prior injection), consider a temporary transition to an oral bisphosphonate.
For people who are taking Forteo (teriparatide), Tymlos (abaloparatide), or Evenity (romosozumab), experts recommend considering a delay in treatment. If the delay exceeds three months, consider a temporary transition to oral bisphosphonate.
For people who are on an IV bisphosphonate, delays of even several months are unlikely to be harmful.
Although these guidelines are helpful, it’s still important that each person talk to their doctor about their therapy, says Williams. “The risks of stopping treatment are dependent upon the drug that has been prescribed. If an oral medication is stopped temporarily, say, for a month or possibly two, there should be little long-lasting harm,” says Williams.

But, she continues, if a daily injectable is stopped for some reason, the benefits of the drug start to diminish rapidly, and the same can be said for romosozumab (Evenity). If denosumab (Prolia) is abruptly stopped and “another medication is not prescribed, the benefits of the therapy are rapidly lost and the risk of spine fracture starts to increase rather dramatically,” she says.